Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 41, NWS Lincoln, IL

May 21, 2022Crawford County, Lawrence County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 21, 2022, 12:47 PM CDT for Crawford County, Lawrence County, Richland County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2022, 12:47 PM CDT (17:47 UTC)
Expired
May 21, 2022, 1:30 PM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, IL, Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 55 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WUUS53 KILX 211747
SVRILX
ILC033-101-159-211845-
/O.NEW.KILX.SV.W.0041.220521T1747Z-220521T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1247 PM CDT Sat May 21 2022

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Lawrence County in southeastern Illinois...
  Southeastern Crawford County in east central Illinois...
  Eastern Richland County in southeastern Illinois...

* Until 145 PM CDT.

* At 1246 PM CDT, severe thunderstorms were located along a line
  extending from near Chauncey to near Sumner to 6 miles northwest of
  Lancaster, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Chauncey around 1250 PM CDT.
  Lawrenceville around 105 PM CDT.

Other locations in the path of these severe thunderstorms include
Flat Rock, Birds, St. Francisville, Russellville and Vincennes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 8752 3867 8759 3864 8762 3859 8761
      3859 8764 3857 8765 3857 8799 3875 8791
      3887 8793 3899 8757 3897 8753 3890 8752
      3889 8754 3886 8755 3879 8750 3877 8751
      3874 8750
TIME...MOT...LOC 1746Z 261DEG 27KT 3886 8790 3876 8787 3862 8793 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Barnes
2 follow-up statements
823 
WWUS53 KILX 211818
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
118 PM CDT Sat May 21 2022

ILC159-211828-
/O.CAN.KILX.SV.W.0041.000000T0000Z-220521T1845Z/
Richland-
118 PM CDT Sat May 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RICHLAND COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3869 8752 3867 8759 3864 8762 3859 8761
      3859 8764 3857 8765 3857 8779 3875 8770
      3893 8774 3899 8757 3897 8753 3890 8752
      3889 8754 3886 8755 3879 8750 3877 8751
      3874 8750
TIME...MOT...LOC 1818Z 261DEG 27KT 3890 8761 3880 8758 3866 8764 

$$

ILC033-101-211845-
/O.CON.KILX.SV.W.0041.000000T0000Z-220521T1845Z/
Lawrence-Crawford-
118 PM CDT Sat May 21 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR EASTERN LAWRENCE AND SOUTHEASTERN CRAWFORD COUNTIES...

At 118 PM CDT, severe thunderstorms were located along a line
extending from near Flat Rock to near Russellville to near St.
Francisville, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Russellville and Vincennes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 8752 3867 8759 3864 8762 3859 8761
      3859 8764 3857 8765 3857 8779 3875 8770
      3893 8774 3899 8757 3897 8753 3890 8752
      3889 8754 3886 8755 3879 8750 3877 8751
      3874 8750
TIME...MOT...LOC 1818Z 261DEG 27KT 3890 8761 3880 8758 3866 8764 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Barnes
132 
WWUS53 KILX 211830
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
130 PM CDT Sat May 21 2022

ILC033-101-211839-
/O.CAN.KILX.SV.W.0041.000000T0000Z-220521T1845Z/
Lawrence-Crawford-
130 PM CDT Sat May 21 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAWRENCE AND
SOUTHEASTERN CRAWFORD COUNTIES IS CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3869 8752 3867 8759 3864 8762 3859 8761
      3859 8764 3857 8765 3857 8779 3875 8770
      3893 8774 3899 8757 3897 8753 3890 8752
      3889 8754 3886 8755 3879 8750 3877 8751
      3874 8750
TIME...MOT...LOC 1827Z 261DEG 27KT 3891 8752 3881 8749 3867 8755 

$$

Barnes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 11:05 AM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 21, 11:05 AM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1105 AM CDT Sat May 21 2022

.SYNOPSIS...
Issued at 1223 AM CDT Sat May 21 2022

Widespread showers likely today with heavy thunderstorms possible
along and south of I-70 through this evening. A cooler and drier
air mass will settle into the region Sunday into Monday before
showers and thunderstorms return by the middle of next week.

&&

.UPDATE...
Issued at 1104 AM CDT Sat May 21 2022

A wake low earlier this morning of 3-5mb pressure falls/rises
triggered some 35-40 mph gusts in east-central IL. Those have
generally weakened as pressure levels have rebounded, but the did
shake things up for a bit with the early morning band of
rain/storms.

We are currently tracking a squall line this morning that is
tracking roughly along the I-70 corridor. It is moving into an
increasingly unstable airmass as heating of the day increases
surface temps and southeast flow brings higher dewpoints in the
upper 60s northward. Instability is still not expected to become
all that high before this line of storms reaches our southeast
counties from Shelby/Effingham/Clay and eastward. SPC's latest
SWOMCD indicated a 40% chance of a watch, and a few warnings may
eventually be needed for damaging wind threat before the line
exits into Indiana.

In the northern portions of central IL, post-frontal synoptic lift
is triggering yet another wave of rain and scattered
thunderstorms. No significant impacts are expected from that wave
of rain through early afternoon. A break in the rain is projected
after this wave departs to the east, but yet another push of
showers and storms will develop late this afternoon and evening
and progress from SW to NE across central IL.

Any additional severe threat beyond the bowing complex headed for
SE IL late this morning will be from an MCV that pushes across
southern IL. That one should remain south of our counties however,
with the outflow from this midday system guiding the storm path
farther south.

Updates this morning were to fine tune the PoPs and weather to
match expected trends.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 1223 AM CDT Sat May 21 2022

Key Messages:
(1) Widespread showers and thunderstorms likely today;
(2) Severe weather possible along and south of I-70 (12pm-8pm)

Early morning WV imagery depicts deep southwest flow extending
from the Southern Plains to the Great Lakes region ahead of a low-
amplitude, positively-tilted 500 mb trough. At the surface, a
sharpening cold front is positioned from roughly Danville to
Effingham. While the main upper-level forcing is displaced well
north of the region today, model guidance suggests a pair of mid-
level shortwave troughs embedded in southwest flow will lift
across the Mid-Mississippi Valley, parallel to the cold front.
These disturbances will team up with a modest LLJ to support
multiple rounds of showers and thunderstorms across central and
southern Illinois today.

While isolated, sub-severe storms will remain a possibility north
of the cold front, the focus for severe weather comes along and
south of the front where the boundary layer will be characterized
by surface temperatures in the mid 70s, dewpoints in the mid 60s,
and MLCAPE values >1000 J/kg. While marginally unstable
conditions are modeled across the warm sector, there is at least
one limiting factor that would hinder robust storm development. Of
chief concern is any convective debris that lingers through late
morning, which would squelch SBCAPEs and keep storms elevated.

Despite some of the latest CAMs showing multiple rounds of
potentially severe storms along and south of I-70 through late
evening, it's worth noting that with every round of convection
today, the environment will become increasingly worked- over.
Given the marginal CAPE/Shear profiles across the warm sector,
it's reasonable to doubt that later rounds of storms this evening
would prove severe. Rather, the focus should be on the mid-afternoon
development when storms have the best chance of being surface-
based. It's also during this time that a belt of mid-level
westerlies will nose across the Missouri Valley, helping increase
deep-layer shear to around 35 kts. This would be enough to
support some organized multi-cell clusters given the hodograph.
Wind and hail are the primary severe weather threats for today.

Even as the surface cold front sags south of the region late this
evening, a band of light-to-moderate rain will likely persist
across central Illinois where an axis of frontogenesis will
develop amid subtle isentropic ascent.

Precip should gradually end after midnight as surface high
pressure builds in from the north. Temperatures will cool into
the upper 40s across our northern counties where skies begin to
clear overnight.

.LONG TERM...(Sunday through Friday)
ISSUED AT 1223 AM CDT Sat May 21 2022

Cooler and drier conditions are expected between Sunday and
Tuesday as surface high pressure slowly builds across the region.
The NBM is offering daily temperatures that range 5-10 degrees
below normal during this period with afternoon highs in the upper
60s and overnight lows in the upper 40s to low 50s.

Mid-range global guidance continues to resolve the next chance
for showers and thunderstorms, which appears to arrive Tuesday
evening into Wednesday as a frontal system lifts northward across
the Mid-Mississippi Valley. Unsettled weather then looks to
continue through late next week as yet another frontal system
lifts into the region. Preliminary QPF from the NBM is offering an
additional 1.50" - 2.00" of rainfall with these systems next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 548 AM CDT Sat May 21 2022

Multiple rounds of showers and thunderstorms will lift across the
regional terminals through 00z/7pm, with breaks or lulls in
activity too challenging to indicate in the TAFs. For this reason,
we are maintaining VCTS through much of the TAF period. Flight
categories will most commonly be VFR through this afternoon, but
periods of MVFR ceilings are likely within heavier rounds of
showers and thunderstorms. It's not until after 09z/4am Sunday
that rain ends and skies clear in the wake of frontal passage.

Surface winds will generally blow from north to south through the
TAF period with sustained speeds near 10 kts, occasionally gusting
near 20 kts later this evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Shimon
SYNOPSIS...MJA
SHORT TERM...MJA
LONG TERM...MJA
AVIATION...MJA
Hazardous weather outlook, May 21, 11:43 AM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1143 AM CDT Sat May 21 2022

ILZ027>031-036>038-040>044-047>053-221100-
Cass-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Piatt-Sangamon-Schuyler-Scott-Stark-
Tazewell-Woodford-
1143 AM CDT Sat May 21 2022

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Showers and a few thunderstorms will be ongoing through this
evening before coming to an end by midnight. Severe weather is
not anticipated.

Residual river flooding will continue along a few regional
rivers. For the latest river forecast, please visit
water.weather.gov.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ045-046-054>057-061>063-066>068-071>073-221100-
Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Moultrie-Richland-Shelby-Vermilion-
1143 AM CDT Sat May 21 2022

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A couple rounds of thunderstorms are expected through this evening
before the storms taper off and come to an end overnight. Some of
the storms will be capable of producing damaging wind gusts and
large hail through about 8pm.

Minor river flooding is anticipated along the Little Wabash River at
Clay City, and along the Embarras River at Lawrencville. For the
latest river forecasts, please visit water.weather.gov.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Residual river flooding will continue along portions of the Little
Wabash and Embarras rivers into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between Noon and 8pm.

Barnes

In the hours before

Special weather statement, May 21, 7:20 AM CDT, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Lincoln IL
720 AM CDT Sat May 21 2022

ILZ045-046-055>057-062-063-068-211245-
Douglas-Coles-Vermilion-Clark-Champaign-Cumberland-Edgar-Crawford-
720 AM CDT Sat May 21 2022

...Strong thunderstorms will impact portions of eastern Coles,
northwestern Crawford, Edgar, northeastern Jasper, Clark, Vermilion,
eastern Cumberland, southeastern Champaign and eastern Douglas
Counties through 745 AM CDT...

At 720 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Philo to near Ashmore to near Hazel Dell.
Movement was east at 60 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Sidney around 725 AM CDT.
  St. Joseph, Homer and Redmon around 730 AM CDT.
  Ogden and Oliver around 735 AM CDT.
  Paris, Fairmount, Fithian, Vermilion, Muncie and West Union around
  740 AM CDT.

Other locations in the path of these storms include Danville,
Westville, Tilton, Catlin, Oakwood and Belgium.

This includes the following highways...
 Interstate 70 between mile markers 123 and 154.
 Interstate 74 between mile markers 190 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3931 8762 3922 8757 3916 8764 3913 8795
      3917 8796 3918 8809 3949 8807 4007 8825
      4032 8753 3937 8753
TIME...MOT...LOC 1220Z 250DEG 51KT 4000 8816 3952 8798 3916 8800

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Auten
Special weather statement, May 21, 11:13 AM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1113 AM CDT Sat May 21 2022

ILZ061-066-071-211715-
Clay-Effingham-Shelby-
1113 AM CDT Sat May 21 2022

...Strong thunderstorms will impact portions of southeastern
Christian, southern Shelby, southwestern Cumberland, northwestern
Clay and Effingham Counties through 1215 PM CDT...

At 1112 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Pana to Brownstown to near
Salem. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Altamont and Beecher City around 1125 AM CDT.
  Shelbyville around 1130 AM CDT.

Other locations in the path of these storms include Effingham,
Stewardson, Edgewood, Shumway, Iola and Watson.

This includes the following highways...
 Interstate 57 between mile markers 143 and 172.
 Interstate 70 between mile markers 79 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3891 8870 3891 8881 3922 8880 3922 8914
      3935 8914 3935 8903 3937 8902 3944 8847
      3917 8847 3917 8845 3881 8846 3881 8869
TIME...MOT...LOC 1612Z 233DEG 54KT 3931 8914 3902 8896 3866 8900

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Barnes
Special weather statement, May 21, 11:54 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1154 AM CDT Sat May 21 2022

ILZ056-061-062-066-067-071-072-211800-
Clay-Richland-Coles-Effingham-Jasper-Shelby-Cumberland-
1154 AM CDT Sat May 21 2022

...Strong thunderstorms will impact portions of southern Coles,
Jasper, southeastern Shelby, northern Richland, Cumberland, eastern
Clay and eastern Effingham Counties through 100 PM CDT...

At 1153 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Windsor to near Teutopolis to near Bible Grove
to near Flora. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Neoga and Montrose around 1200 PM CDT.
  Mattoon, Dieterich, Jewett, Wheeler and Bogota around 1205 PM CDT.
  Newton, Toledo, Lerna and Ingraham around 1210 PM CDT.

Other locations in the path of these storms include Charleston,
Greenup, Janesville, Willow Hill, Hidalgo, Casey, West Liberty,
Dundas, Hazel Dell, Ashmore, Westfield and Ste. Marie.

This includes the following highways...
 Interstate 57 between mile markers 168 and 188.
 Interstate 70 between mile markers 99 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3861 8854 3891 8848 3916 8848 3942 8855
      3955 8800 3933 8801 3918 8801 3917 8800
      3879 8799
TIME...MOT...LOC 1653Z 241DEG 45KT 3942 8858 3920 8847 3894 8846 3866
8852

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Barnes
Local storm report, May 21, 12:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1229 PM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HAIL             3 NNW DIETERICH         39.10N 88.40W
05/21/2022  M0.70 INCH       EFFINGHAM          IL   MESONET

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:46 PM CDTRiver Flood WarningILXLawrence34 hr
May 21, 6:40 AM CDTSpecial Weather StatementILXColes, Cumberland, Douglas, Effingham, Moultrie, Shelby50 min
May 21, 7:20 AM CDTSpecial Weather StatementILXClark, Edgar, Vermilion25 min
May 21, 11:13 AM CDTSpecial Weather StatementILXEffingham, Shelby62 min
May 21, 11:54 AM CDTSpecial Weather StatementILXClay, Cumberland, Jasper66 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.